Understanding the Emergency Severity Index (ESI) Triage Algorithm

Illustration of an emergency team assessing a patient on a stretcher.
Dr. Abdolghader Pakniyat

Understanding the Emergency Severity Index (ESI) Triage Algorithm

Start with the patient’s physiology

At triage, the useful question is what this patient needs next. A complaint label gives you a starting point; the examination tells you whether that label is safe.

This guide uses ESI Version 5, described in ENA’s fifth-edition handbook (2023). ENA’s triage education complements local training; an online course labelled 2.0 is not ESI Version 2.

The four decisions

A: An intervention needed immediately to sustain life means ESI 1: assisted ventilation, emergency pacing or hemorrhage resuscitation, for example. Routine IV access alone does not.

B: Otherwise, high risk, newly altered mentation, or severe pain/distress can establish ESI 2. A pain number alone is insufficient.

C: Only after A and B are excluded, predict resource types: none → ESI 5; one → ESI 4; two or more → ESI 3.

D: Reassess provisional levels 3–5 using age-appropriate vital signs. An abnormal value triggers clinical review, not automatic ESI 2. Normal values do not exclude danger.

Count resources correctly

Laboratory tests count together; radiographs and CT separately. IV hydration and parenteral drugs are distinct resources. Simple procedures count once; procedural sedation twice. Exclude oral drugs, point-of-care tests and simple dressings.

Young infants need a separate safety check

Febrile neonates need prompt assessment and at least ESI 2, or ESI 1 when immediate lifesaving treatment is needed.

For treatment decisions, use the age-specific infant pathway. The AAP febrile-infant guideline addresses well-appearing, term infants aged 8–60 days with temperature ≥38.0°C. It separates ages 8–21, 22–28 and 29–60 days because evaluation and management differ. It is not an ESI scoring rule and does not cover every infant. A newborn younger than eight days, an ill-appearing infant or a preterm infant falls outside that guideline’s stated population.

Keep the complete ESI age-specific vital-sign reference available; an abbreviated adult threshold is unsuitable for children.

Apply it: dizziness with a pulse of 34

Hypothetical case: an 80-year-old is dizzy and pale, with a pulse of 34/min. Being awake does not answer whether the circulation is adequate.

Bradycardia can reduce cardiac output. Check blood pressure, mental state, perfusion, ischemic symptoms and heart-failure findings while arranging monitored assessment. The 2025 AHA bradycardia algorithm distinguishes persistent bradycardia with cardiopulmonary compromise from cases without compromise and directs urgent treatment accordingly.

Immediate lifesaving treatment → ESI 1. High risk without that immediate need → ESI 2.

Make the handover useful

State what worries you, what you observed and what must happen next. “Dizzy, pulse 34, pale; perfusion assessment and monitoring underway” gives the receiving clinician more than a number alone. Record the time and the plan for reviewing anyone still waiting. If symptoms change, communicate the change directly.

Triage does not diagnose the cause or guarantee that a patient will remain stable.

References

ENA: Emergency Severity Index Handbook, fifth edition (2023); current triage education; AAP febrile-infant guideline (2021); AHA adult bradycardia algorithm (2025).

Author

  • Dr. Abdolghader Pakniyat, emergency medicine specialist and EM Mastery Academy founder

    Dr. Abdolghader Pakniyat is an Emergency Medicine Specialist, clinical educator, and founder of EM Mastery Academy. He holds European Board certification in Emergency Medicine and RDMS (Abdomen) certification. His work connects resuscitation, point-of-care ultrasound, and clinical reasoning through practical, case-based education for frontline clinicians.

Discover more from EM Mastery Academy

Subscribe now to keep reading and get access to the full archive.

Continue reading